Monday Pharmaceutical Mystery: July 6
Which product caused hepatic failure?
You are a hospital pharmacist, and you a doing a drug review on YZ, a 74-year-old female patient. She is admitted to the hospital with weakness and diarrhea over 4 weeks. Her past medical history included a skin condition (bullous pemphigoid), essential hypertension, and type 2 diabetes mellitus. She had no history of liver disease nor reported history of alcohol consumption or illicit drug use.
You do a medication reconciliation and discover YZ’s relevant home medications included prednisone 25 mg every other day, mycophenolate mofetil 1.5 g twice daily, and niacin immediate-release (IR) 500 mg 3 times daily to control her skin condition.
The hospital formulary does not include niacin IR, but you have in stock niacin ER. You inform the doctor that the pharmacy does not have niacin IR in stock, and you suggest either stopping the niacin temporarily or substituting the ER products for the IR product until you are able to special order the IR formulation. The patient is having a flair up of her skin condition, requiring prednisone to control it. The doctor choses to use the niacin ER 500 mg 3 times daily. Other home medications were continued such as insulin sliding scale, Glucophage, and lisinopril.
YZ was started on 25 mg of daily prednisone on day 1, which was increased to 40 mg on day 2. On day 5 she developed acute encephalopathy and passed away on day 6. Autopsy reveal drug induced liver failure.
Mystery: Which product caused the hepatic failure?
Solution: The niacin (vitamin b3) did it.
Niacin IR typically causes hepatotoxicity at doses above 3 g/day. Time-release formulations of niacin have comparatively higher potential for causing liver injury. Up to 52% of patients taking niacin SR may develop dose dependent elevations in serum aminotransferases, with symptoms usually occurring with doses above 2 g/day. Hepatotoxicity can develop in as early as 2 days, but can occur even after months of exposure.
Drug-induced hepatitis has also been observed within days of converting from niacin IR to SR, with no evidence of liver injury after niacin IR rechallenge.
Although YZ received a somewhat lower dose (1.5 g/day) compared with most of the reported cases of ER and SR DILI (> 2.0 g/day), it is hypothesized that her complex underlying medical problems, such as bullous pemphigoid, steroid use, and diabetes, may have increased the susceptibility to a somewhat lower dose of niacin ER than typically associated.
This case is based on a true story.
Leung K, Quezada M, Chen Z, Kanel G, Kaplowitz N. Niacin-Induced Anicteric Microvesicular Steatotic Acute Liver Failure. Hepatol Commun. 2018;2(11):1293-1298. Published 2018 Sep 25. doi:10.1002/hep4.1253